Alert archive / Michigan / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 16, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at May 11, 2011, 9:09 AM EDT for Manistee County, Michigan. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2011, 9:09 AM EDT (13:09 UTC)
- Expired
- May 11, 2011, 10:15 AM EDT
- In force
- 66 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Manistee County, MI
The radar
The NCL Michigan radar (KAPX), 133 km from the middle of the area, began a volume at 13:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 9:30 AM EDT | HAIL 0.5 | 1 S Manistee, MI | DIME SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 1.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 782 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
313
WUUS53 KAPX 111309
SVRAPX
MIC101-111415-
/O.NEW.KAPX.SV.W.0016.110511T1309Z-110511T1415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
909 AM EDT WED MAY 11 2011
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MANISTEE COUNTY IN NORTHERN LOWER MICHIGAN...
* UNTIL 1015 AM EDT
* AT 905 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11
MILES SOUTHWEST OF MANISTEE...AND MOVING NORTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
MANISTEE...EASTLAKE...PARKDALE...ORCHARD BEACH STATE PARK...
NORWALK...ONEKAMA...PIERPORT...KALEVA...BRETHREN...ARCADIA...
WELLSTON AND STAR CROSSING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4424 8636 4435 8628 4441 8626 4447 8627
4451 8625 4453 8623 4435 8583 4426 8587
4417 8597 4416 8612 4418 8639
TIME...MOT...LOC 1310Z 227DEG 17KT 4416 8647
WIND...HAIL 60MPH 1.00IN
$$
ARNOTT2 follow-up statements
659
WWUS34 KAPX 111344
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
944 AM EDT WED MAY 11 2011
MIC101-111415-
/O.CON.KAPX.SV.W.0016.000000T0000Z-110511T1415Z/
MANISTEE MI-
944 AM EDT WED MAY 11 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
MANISTEE COUNTY UNTIL 1015 AM EDT...
AT 941 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
EASTLAKE...OR NEAR MANISTEE...MOVING EAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
EASTLAKE...ORCHARD BEACH STATE PARK...PARKDALE...ONEKAMA...
NORWALK...BRETHREN...WELLSTON...KALEVA AND STAR CROSSING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4424 8636 4435 8628 4442 8607 4435 8583
4426 8587 4417 8597 4416 8612 4418 8639
TIME...MOT...LOC 1344Z 249DEG 15KT 4421 8628
WIND...HAIL 60MPH 1.00IN
$$
ARNOTT573
WWUS34 KAPX 111400
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1000 AM EDT WED MAY 11 2011
MIC101-111415-
/O.CON.KAPX.SV.W.0016.000000T0000Z-110511T1415Z/
MANISTEE MI-
1000 AM EDT WED MAY 11 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
MANISTEE COUNTY UNTIL 1015 AM EDT...
AT 951 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTHEAST OF EASTLAKE...OR 7 MILES SOUTHEAST OF MANISTEE...MOVING
EAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
ONEKAMA...NORWALK...BRETHREN...WELLSTON...KALEVA AND STAR CROSSING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4424 8636 4435 8628 4442 8607 4435 8583
4426 8587 4417 8597 4416 8612 4418 8639
TIME...MOT...LOC 1400Z 249DEG 15KT 4421 8615
WIND...HAIL 60MPH 1.00IN
$$
ARNOTTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 7:47 AM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, May 11, 7:47 AM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 747 AM EDT WED MAY 11 2011 .SYNOPSIS.../ISSUED AT 341 AM/ A COUPLE OF WARM DAYS ARE AHEAD FOR NORTHERN MICHIGAN. SOUTHERLY WINDS...AHEAD OF A SLOW MOVING COLD FRONT TO OUR WEST...WILL BRING THE WARM AIR TO THE REGION. WITH HUMIDITY LEVELS ALSO INCREASING... SHOWER AND THUNDERSTORM CHANCES WILL RETURN...ESPECIALLY TONIGHT AND THURSDAY. THE FRONT WILL CROSS THE REGION THURSDAY NIGHT...WITH SOMEWHAT COOLER WEATHER FOR FRIDAY. JZ && .SHORT TERM.../ISSUED AT 722 AM/...TODAY LINE OF THUNDERSTORMS FROM A MCS IS MOVING INTO WESTERN CHIPPEWA AND MACKINAC COUNTIES AND INTO NORTHERN LAKE MICHIGAN. SO HAVE UPDATED E UPPER FOR CATEGORICAL/LIKELY POPS AND PORTIONS OF NW LOWER WITH THE SAME. OTHERWISE, THIS SYSTEM IS SLOWLY RUNNING OUT OF STEAM AND IS EXPECTED TO BEGIN TO FIZZLE THIS MORNING, BEFORE IT GETS MUCH EAST OF I-75. JSL && .LONG TERM.../ISSUED AT 341 AM/...TONIGHT AND BEYOND TONIGHT...IT LOOKS LIKE A SHORTWAVE BREAKS OFF THE PARENT 500 MB LOW HEADING OUT OF COLORADO AND MOVES UP THE RIDGE, FLATTENING IT A BIT AND HELPING TO DRIVE THE NORTHERN SFC LOW TO NORTH OF LAKE SUPERIOR BY 06Z. WITH THE COLD FRONT MOVING CLOSER WITH THIS UPPER AIR SUPPORT, LOOKS LIKE THUNDERSTORMS WILL BREAK OUT AND MOVE ACROSS THE REGION OVERNIGHT. MOST LIKELY A CLUSTER OF THUNDERSTORMS WILL ORGANIZE IN MINNESOTA AND MOVE EAST AS ANOTHER MCS. MODELS EXPECT THAT THIS IMPACT LOCATIONS SOUTH OF WHERE THE CURRENT MCS IS THIS MORNING. SO HAVE GONE WITH LIKELY POPS. THURSDAY...LOOKS LIKE THE THUNDERSTORMS WILL CONTINUE AS THE COLD FRONT LAYS OUT FROM THE SFC LOW NE OF LAKE SUPERIOR. WITH THE GULF MOISTURE STREAMING INTO THE WARM FRONT AND 500 MB RIDGE WHICH SHOULD BE OVER THE FORECAST AREA. THURSDAY NIGHT/FRIDAY...LOOKS LIKE THE 500 MB LOW IN THE CENTRAL PLAINS IS BEGINNING TO FILL AND STAY ALONG THE SUB TROPICAL JET. IT DOESN'T LIFT OUT, BUT INSTEAD CONTINUES TO MOVE EAST INTO THE CENTRAL PLAINS/LOWER MISSOURI VALLEY AND WITH IT, BEGINS TO PULL THE SFC FRONT AND THE SOUTHERN OF THE SFC LOWS WITH IT. THE NORTHERN SFC LOW IS BEGINNING TO FILL AS WELL SO THAT THERE IS A GENERAL TROUGH OF LOW PRESSURE STRETCHED FROM JAMES BAY ACROSS MICHIGAN AND DOWN TO KMCI. THIS WILL LEAVE JUST A CHANCE OF SHOWERS IN E UPPER, AND WITH THE SHOWALTER INDICES RANGING FROM 0C TO -2C FROM NORTH TO SOUTH WILL LEAVE A CHANCE FOR THUNDERSTORMS IN N LOWER. THE SFC TROUGH CONTINUES MOVE TO THE SOUTHEAST AND WITH THE 500 MB LOW NOW SPLITTING INTO TWO. ONE IN MISSOURI AND ONE IN NORTH DAKOTA. A 500 MB RIDGE IS TRYING TO BUILD INTO THE REGION FROM THE NORTH AS WELL. THIS WILL BEGIN TO FORCES THE MORE STABLE AIR SOUTH SO THAT THE CONVECTION WILL BE LIMITED TO THE MOST SOUTHERN OF OUR COUNTIES IN THE AFTERNOON WITH SHOWERS TO THE NORTH. FRIDAY NIGHT...THE GFS HAS SO MUCH QPF, THAT IT LOOKS LIKE IT IS SUFFERING FROM SOME FEED BACK ISSUES ESPECIALLY BY 12Z/SAT. THE ECMWF LOOKS LIKE IT IS A LITTLE CLEANER AND WOULD SUGGEST THAT THE 50 MB RIDGE TO THE NORTH IS BEGINNING TO NOSE INTO THE FORECAST AREA AND DRY OUT E UPPER OVERNIGHT. SATURDAY AND BEYOND...DIDN'T MAKE ANY CHANGES TO THE LONG RANGE AS THE ECMWF IS FOLLOWING ALONG WITH WHAT THE GOING FORECAST IS. ALSO THE GFS IS A LITTLE LAGGING, BUT IS BEGINNING TO DRY THINGS OUT BY SUNDAY MORNING. SO WE WILL GO INTO A COOLER PERIOD AT THE BEGINNING OF NEXT WEEK BEFORE ANOTHER WARM UP BEGINS ABOUT MID NEXT WEEK. JSL && .MARINE.../ISSUED AT 341 AM/ GENERAL SOUTHEAST FLOW EXPECTED ACROSS THE UPPER GREAT LAKES FOR TODAY...THOUGH SOME LOCAL EFFECTS WILL IMPACT WIND DIRECTIONS IN SPOTS (E.G., THROUGH THE STRAITS WHERE WINDS MAY BECOME MORE EASTERLY). WINDS WILL BECOME LIGHTER GOING INTO THURSDAY AS GRADIENT WEAKENS AHEAD OF AN APPROACHING FRONT. JPB/JSL && .AVIATION.../ISSUED AT 722 AM/...VALID FOR 12Z TAFS IN THE SHORT TERM HAVE A TEMPO GROUP FOR THE THUNDERSTORMS THAT ARE EXPECTED TO HIT PLN AND TVC BETWEEN 12Z AND 13Z. OTHERWISE, EXPECTING THAT THIS WILL RUN OUT OF STEAM AND NOT QUITE MAKE IT TO APN DURING THE AFTERNOON. THE MAIN ACTION FOR THE THUNDERSTORMS WILL BE TONIGHT AS THE COLD FRONT BEGINS TO PUSH IN FROM THE WEST OVERNIGHT. JSL && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. &&
Hazardous weather outlook, May 11, 4:30 AM EDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 430 AM EDT WED MAY 11 2011 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 121130- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 430 AM EDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS THIS MORNING WEST OF A LINE FROM BRIMLEY TO SAINT IGNACE...GAYLORD AND HOUGHTON LAKE. SEVERE WEATHER IS NOT EXPECTED. THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE STATE TONIGHT. WINDS WITH THESE STORMS ARE EXPECTED TO GUST TO 45 MPH AND WITH SMALL HAIL...BUT NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE AGAIN ACROSS THE OUTLOOK AREA THURSDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JSL
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 8:30 AM EDT | Special Marine Warning | APX | 90 min | |
| May 11, 8:39 AM EDT | Special Marine Warning | APX | 96 min | |
| May 11, 9:35 AM EDT | Special Marine Warning | APX | 55 min | |
| May 11, 9:42 AM EDT | Special Marine Warning | APX | 93 min | |
| May 11, 10:12 AM EDT | Flash Flood Warning | APX | Benzie | 3 hr |
| May 11, 10:19 AM EDT | Severe Thunderstorm Warning | APX | Grand Traverse, Kalkaska, Manistee, Wexford | 41 min |
| May 11, 10:33 AM EDT | Special Marine Warning | APX | 117 min | |
| May 11, 10:38 AM EDT | Special Marine Warning | APX | 112 min | |
| May 11, 11:01 AM EDT | Special Marine Warning | APX | 89 min | |
| May 11, 11:02 AM EDT | Flash Flood Warning | APX | Manistee, Wexford | 3 hr |
| May 11, 11:14 AM EDT | Special Marine Warning | APX | 91 min | |
| May 11, 11:15 AM EDT | Coastal Flood Warning | APX | 105 min | |
| May 11, 11:38 AM EDT | Severe Thunderstorm Warning | APX | Missaukee, Wexford | 46 min |
| May 11, 11:41 AM EDT | Severe Thunderstorm Warning | APX | Manistee | 64 min |
| May 11, 12:01 PM EDT | Flash Flood Warning | APX | Manistee | 14 hr |
| May 11, 12:31 PM EDT | Special Marine Warning | APX | 119 min | |
| May 11, 12:44 PM EDT | Severe Thunderstorm Warning | APX | Manistee | 61 min |
| May 11, 1:12 PM EDT | Special Marine Warning | APX | 93 min | |
| May 11, 1:16 PM EDT | Severe Thunderstorm Warning | APX | Manistee | 35 min |
| May 11, 1:31 PM EDT | Severe Thunderstorm Warning | APX | Manistee, Wexford | 59 min |
| May 11, 1:59 PM EDT | Flash Flood Warning | APX | Manistee, Wexford | 12 hr |
| May 11, 2:30 PM EDT | Severe Thunderstorm Warning | APX | Manistee | 48 min |
| May 11, 2:35 PM EDT | Special Marine Warning | APX | 85 min | |
| May 11, 4:26 PM EDT | Severe Thunderstorm Warning | APX | Manistee | 64 min |
| May 11, 5:04 PM EDT | Severe Thunderstorm Warning | APX | Manistee, Wexford | 56 min |
| May 11, 6:34 PM EDT | Special Marine Warning | APX | 97 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.